Hail, Campbell
- When
- July 17, 3:34 PM MST
- Where
- Campbell County, 6.24 mi N of (Gcc)gillette Arpt
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.440, -105.550
A long-lived severe thunderstorm developed over central Campbell County and tracked east-southeast to the South Dakota border. The storm produced large hail across much of Gillette, with hail and strong wind gusts farther east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived severe thunderstorm developed over central Campbell County and tracked east-southeast to the South Dakota border. The storm produced large hail across much of Gillette, with hail and strong wind gusts farther east. A tornado also formed near Four Corners, snapping and uprooting pine trees but causing no structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 12:43 PM MST, 2 hours 51 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 143 PM MDT Wed Jul 17 2019 .DISCUSSION...(This Evening Through Wednesday) Issued at 143 PM MDT Wed Jul 17 2019 Water vapor imagery this afternoon clearly depicts two features of interest across the nrn/nwrn U.S. The first is a shortwave trough crossing nern MT/nwrn ND and an associated trailing deformation zone extending south through the cntrl Rockies, where another subtle vort max can be found near the WY/CO border. The second is a broad mid-to-upper level jet overspreading the Pac NW/nrn Rockies. Several localized zones of convergence are evident via visible satellite imagery where cu development is ongoing, particularly near the Black Hills/nern WY and nwrn SD. A recovering remnant outflow zone can be found well to our south over cntrl NE from convection last night/this morning. While the best large-scale forcing for convection today may be to our north, mesoscale forcing should be sufficient for some convective initiation this afternoon as the right entrance region of a departing jet streak crosses the region. With favorable CAPE /deep-layer shear, storms should readily become organized; however, straight-line hodographs with limited low-level shear will favor splitting supercells and potential upscale growth. Large hail may be the primary threat early with a transition to a straight-line wind threat later in the afternoon/early evening. As forcing exits to the northeast tonight, thunderstorm coverage and intensity should diminish 03-06z. A weak boundary will cross the area late tonight, ushering in a slightly drier air mass for Thursday. Given our location on the equatorward side of the upper-level jet, think forcing for ascent will be limited to localized areas of convergence near terrain or any lingering outflow zones from convection today. As a result, while one or two storms cannot be ruled out, think we'll be mostly dry tomorrow. Heat will accordingly be the main story, with highs climbing into the mid 90s over swrn/s cntrl SD. Will be approaching triple digit heat indices across these areas, but given uncertainty regarding evolution of this afternoon's convection and any associated outflow contamination, lack the confidence to delineate an advisory at this time. The upper-level jet will gradually shift eastward through the remainder of the work week, and as it departs to our east late Friday into Saturday, more active weather can be expected. There's fairly high confidence in a rather abrupt pattern change late weekend into early next week, with ECMWF/GFS both depicting a building ridge over the Four Corners/Rockies. This will provide northwest/north flow aloft with the potential for some quick- hitting ridge riders to impact the area through the middle of next week. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1144 AM MDT Wed Jul 17 2019 Isolated to scattered thunderstorm will redevelop by mid to late afternoon across northeastern Wyoming and far western South Dakota. Some severe storms will be possible with very gusty winds, and large hail. LIFR/IFR conditions will be possible in and near storms. Otherwise, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Sherburn AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 430 AM MDT Wed Jul 17 2019 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-181300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 430 AM MDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms are expected this afternoon and evening across northeastern Wyoming and far western South Dakota. Large hail and damaging winds are the main concern with any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will be possible Friday night through Saturday night. Organized severe storms are not anticipated at this time. Isolated chances of thunderstorms will occur each day from Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-181300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 430 AM MDT Wed Jul 17 2019 /530 AM CDT Wed Jul 17 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated strong thunderstorms are possible this afternoon and evening across central and south central South Dakota. Large hail and damaging winds are the main concern with any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will be possible Friday night through Saturday night. Organized severe storms are not anticipated at this time. Isolated chances of thunderstorms will occur each day from Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1049 AM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 2 NNW SUMMERSET 44.21N 103.36W
07/16/2019 E1.00 INCH MEADE SD BROADCAST MEDIA
0616 PM TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
07/16/2019 M70 MPH FALL RIVER SD TRAINED SPOTTER
0700 PM TSTM WND GST 4 NW ARGYLE 43.58N 103.70W
07/16/2019 E60 MPH CUSTER SD PUBLIC
RAIN FELL IN 20 MINUTES
0700 PM HEAVY RAIN 4 NW ARGYLE 43.58N 103.70W
07/16/2019 E1.00 INCH CUSTER SD PUBLIC
RAIN FELL IN 20 MINUTES
0705 PM HAIL 15 NNW RECLUSE 44.94N 105.79W
07/16/2019 E0.88 INCH CAMPBELL WY TRAINED SPOTTER
0732 PM HAIL 13 W ROCKYPOINT 44.90N 105.37W
07/16/2019 E1.00 INCH CAMPBELL WY PUBLIC
0734 PM TORNADO 6 E ROZET 44.27N 105.08W
07/16/2019 CAMPBELL WY TRAINED SPOTTER
A MILE SOUTH OF I-90 ALONG THE CAMPBELL COUNTY AND
CROOK COUNTY LINE. WAS THE GROUND FROM 734-744PM MDT
0740 PM HAIL 9 SSE SUNDANCE 44.29N 104.30W
07/16/2019 E1.00 INCH CROOK WY TRAINED SPOTTER
0752 PM HAIL MOORCROFT 44.27N 104.95W
07/16/2019 E3.00 INCH CROOK WY SOCIAL MEDIA
0800 PM HAIL 3 NNE MOORCROFT 44.31N 104.93W
07/16/2019 E1.50 INCH CROOK WY PUBLIC
0800 PM HAIL 1 S DWTN SPEARFISH 44.48N 103.85W
07/16/2019 M1.75 INCH LAWRENCE SD SOCIAL MEDIA
0805 PM HAIL BEULAH 44.53N 104.08W
07/16/2019 E1.00 INCH CROOK WY TRAINED SPOTTER
0805 PM TSTM WND GST BEULAH 44.53N 104.08W
07/16/2019 E60 MPH CROOK WY TRAINED SPOTTER
0805 PM TSTM WND GST 3 SE DEVILS TOWER 44.56N 104.67W
07/16/2019 E60 MPH CROOK WY TRAINED SPOTTER
0805 PM HAIL 19 SSW ROZET 44.03N 105.33W
07/16/2019 E1.75 INCH CAMPBELL WY TRAINED SPOTTER
0835 PM TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
07/16/2019 M65 MPH OGLALA LAKOTA SD MESONET
0835 PM TSTM WND GST 8 SW BATESLAND 43.05N 102.21W
07/16/2019 M65 MPH OGLALA LAKOTA SD MESONET
0845 PM TSTM WND GST 10 W HARDING 45.41N 104.03W
07/16/2019 E50 MPH HARDING SD TRAINED SPOTTER
0845 PM TSTM WND GST 10 W HARDING 45.39N 104.04W
07/16/2019 E50 MPH HARDING SD TRAINED SPOTTER
0859 PM HEAVY RAIN 3 WNW BATESLAND 43.14N 102.17W
07/16/2019 M1.25 INCH OGLALA LAKOTA SD TRAINED SPOTTER
RAIN IN THE LAST HOUR AND A HALF.
0859 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
07/16/2019 M58 MPH JACKSON SD MESONET
0905 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
07/16/2019 M60 MPH JACKSON SD MESONET
0929 PM TSTM WND GST 9 ENE BELVIDERE 43.90N 101.10W
07/16/2019 M81 MPH JACKSON SD MESONET
1045 PM HAIL 2 S DWTN RAPID CITY 44.05N 103.22W
07/16/2019 E1.00 INCH PENNINGTON SD BROADCAST MEDIA
1237 AM FLOOD 3 SSW HOOVER 45.07N 103.30W
07/17/2019 BUTTE SD LAW ENFORCEMENT
1-2 FEET 0F WATER RUNNING OVER HIGHWAY 79 FOR ABOUT 100
YARDS.
0120 AM HAIL WALL 43.99N 102.24W
07/17/2019 E0.50 INCH PENNINGTON SD TRAINED SPOTTER
0123 AM TORNADO 9 NNW VETAL 43.34N 101.45W
07/17/2019 BENNETT SD EMERGENCY MNGR
LACREEK ELECTRIC POWER COMPANY SAW A TORNADO TOUCHDOWN
BRIEFLY.
0219 AM TSTM WND GST 4 SSE WITTEN 43.39N 100.07W
07/17/2019 M52 MPH TRIPP SD MESONET
0323 AM FLOOD 3 SSW HOOVER 45.07N 103.29W
07/17/2019 BUTTE SD LAW ENFORCEMENT
WATER STILL OVER THE HIGHWAY BETWEEN MM 160-161 AND
163-164.
&&
The storm reports listed below are in descending order and may not
necessarily be the final storm reports.
Hail reports listed by size (inches)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
3.00 MOORCROFT WY CROOK 0752 PM
1.75 19 SSW ROZET WY CAMPBELL 0805 PM
1.75 1 S DWTN SPEARFISH SD LAWRENCE 0800 PM
1.50 3 NNE MOORCROFT WY CROOK 0800 PM
1.00 2 S DWTN RAPID CITY SD PENNINGTON 1045 PM
1.00 BEULAH WY CROOK 0805 PM
1.00 9 SSE SUNDANCE WY CROOK 0740 PM
1.00 13 W ROCKYPOINT WY CAMPBELL 0732 PM
1.00 2 NNW SUMMERSET SD MEADE 0336 PM
0.88 15 NNW RECLUSE WY CAMPBELL 0705 PM
0.50 WALL SD PENNINGTON 0120 AM
Tstm wind reports listed by speed (mph)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
81.00 9 ENE BELVIDERE SD JACKSON 0929 PM
70.00 10 W EDGEMONT SD FALL RIVER 0616 PM
65.00 8 SW BATESLAND SD OGLALA LAKOTA 0835 PM
65.00 9 SW BATESLAND SD OGLALA LAKOTA 0835 PM
60.00 7 E WANBLEE SD JACKSON 0905 PM
60.00 3 SE DEVILS TOWER WY CROOK 0805 PM
60.00 BEULAH WY CROOK 0805 PM
60.00 4 NW ARGYLE SD CUSTER 0700 PM
RAIN FELL IN 20 MINUTES
58.00 7 E WANBLEE SD JACKSON 0859 PM
52.00 4 SSE WITTEN SD TRIPP 0219 AM
50.00 10 W HARDING SD HARDING 0845 PM
50.00 10 W HARDING SD HARDING 0845 PM
Rain amounts (inches)
AMOUNT LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
1.25 3 WNW BATESLAND SD OGLALA LAKOTA 0859 PM
RAIN IN THE LAST HOUR AND A HALF.
1.00 4 NW ARGYLE SD CUSTER 0700 PM
RAIN FELL IN 20 MINUTES
AFOSCATOSpecial Weather Statement National Weather Service Rapid City SD 252 PM MDT Wed Jul 17 2019 WYZ055-172115- Southern Campbell WY- 252 PM MDT Wed Jul 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY UNTIL 315 PM MDT... At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Pumpkin Buttes, or 22 miles west of Wright, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pumpkin Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4384 10601 4387 10570 4361 10567 4364 10601 TIME...MOT...LOC 2052Z 266DEG 23KT 4374 10596 Eagan
Special Weather Statement National Weather Service Rapid City SD 315 PM MDT Wed Jul 17 2019 WYZ055-172145- Southern Campbell WY- 315 PM MDT Wed Jul 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY UNTIL 345 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Savageton, or 9 miles west of Wright, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wright, Savageton, and Reno Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4366 10581 4387 10581 4392 10537 4356 10537 TIME...MOT...LOC 2115Z 267DEG 27KT 4377 10569 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL 10 ESE ZEONA 45.16N 102.71W
07/16/2019 E1.00 INCH PERKINS SD TRAINED SPOTTER
0957 PM TSTM WND GST 10 ESE ZEONA 45.16N 102.71W
07/16/2019 E50 MPH PERKINS SD TRAINED SPOTTER
0957 PM HEAVY RAIN 10 ESE ZEONA 45.16N 102.71W
07/16/2019 M1.50 INCH PERKINS SD TRAINED SPOTTER
&&
TJGThe national radar mosaic for the moment the first event began.
10 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
A power pole was snapped at its base.
Winds gusted to around 50 mph.
A tornado touched down northwest of Four Corners and traveled southeast, snapping and uprooting large pine trees. Times were estimated from reports.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840395, 840396, 840410, 840399, 840403, 840405, 840406, 840408, 840409, 840411, 846256, 840412.